Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 37, NWS Honolulu, HI

December 28, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 28, 2014, 3:03 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2014, 3:03 AM HST (13:03 UTC)
Expired
Dec 28, 2014, 3:26 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWHW70 PHFO 281303
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
303 AM HST SUN DEC 28 2014

...STRONG WARNING LEVEL WINDS OVER THE BIG ISLAND SUMMITS...HAVE
EASED OFF. HOWEVER WINDS HAVE INCREASED TO ADVISORY LEVEL OVER THE
HALEAKALA SUMMIT ON MAUI.

.WINDS AT THE HALEAKALA SUMMIT HAS REACHED ADVISORY LEVEL...AND THIS
HAS WARRANTED A WIND ADVISORY TO UNTIL 6 PM HST TODAY.

OVER AT THE TWO BIG ISLAND SUMMITS...WARNING LEVEL WINDS HAVE
LOWERED TO ADVISORY LEVELS. A WIND ADVISORY IS NOW IN EFFECT TO
UNTIL 6 PM TODAY.

WINDS OVER ALL THREE SUMMITS ARE EXPECTED TO DROP OFF AS THE DAY 
PROGRESSES.

HIZ028-290215-
/O.CAN.PHFO.HW.W.0015.000000T0000Z-141228T1600Z/
/O.NEW.PHFO.WI.Y.0037.141228T1303Z-141229T0400Z/
BIG ISLAND SUMMITS-
303 AM HST SUN DEC 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WINDS...NORTH 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL TO THE SUMMITS SHOULD BE AVOIDED UNTIL CONDITIONS IMPROVE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ022-290215-
/O.NEW.PHFO.WI.Y.0037.141228T1303Z-141229T0400Z/
HALEAKALA SUMMIT-
303 AM HST SUN DEC 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...TO UNTIL 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
1 follow-up statement
330 
WWHW70 PHFO 290126
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST SUN DEC 28 2014


HIZ022-028-290230-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-141229T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
326 PM HST SUN DEC 28 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE HIGHEST SUMMITS OF MAUI AND THE BIG ISLAND HAVE
DECREASED BELOW ADVISORY THRESHOLD. THE WIND ADVISORY FOR THESE
AREAS IS THEREFORE CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 8:00 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Dec 27, 8:00 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST SAT DEC 27 2014

.SYNOPSIS...
A COOL...DRY...AND STABLE AIR MASS WILL PREVAIL OVER TH ISLANDS
FOR THE NEXT COUPLE OF DAYS. AN APPROACHING FRONT WILL ALTER THE
WEATHER SCENE AS IT IS FORECAST TO MOVE DOWN THE ISLAND CHAIN
BETWEEN TUESDAY AFTERNOON AND WEDNESDAY WITH LIMITED RAINFALL.
A STRONGER FRONT MAY BRING HEAVIER RAINFALL AND GUSTY WINDS TOWARDS
THE UPCOMING WEEKEND.

&&

.DISCUSSION...

A COOL...DRY...AND STABLE AIR MASS HAS SETTLED OVER THE ISLANDS AND
WILL LINGER AROUND TO ABOUT MONDAY NIGHT. KEY ITEM WITH THIS AIR
MASS IS OVERNIGHT LOWS WHERE IT WILL BE CHILLY WITH NEAR RECORD
LOWS ON SUNDAY NIGHT AND MONDAY MORNING WHEN THE WIND WILL BE THE
LIGHTEST. WE ARE EXPECTING LOWS TONIGHT IN THE UPPER 50S TO UPPER 60S
AND FROM THE LOW 50S TO MID 60S. THIS DRY AND STABLE AIR MASS WILL
RESULT IN A PLEASANT...COOL DAYS AS WELL WITH HIGHS MOSTLY 75 TO 80
DEGREES.

THIS WILL ALL CHANGE WITH SOUTHERLY WINDS COMING INTO THE PICTURE
MONDAY NIGHT...AHEAD OF A FRONT FORECAST TO REACH KAUAI TUESDAY
AFTERNOON...OAHU TUESDAY EVENING...MAUI COUNTY VERY EARLY WEDNESDAY
MORNING AND THE BIG ISLAND AROUND DAYBREAK WEDNESDAY. THE FRONT IS
FORECAST TO DISSIPATE WHILE CROSSING THE BIG ISLAND. REMNANT
MOISTURE SHOULD EXIT EAST BIG ISLAND WEDNESDAY EVENING.

A WEAK HIGH FOLLOWS IN BEHIND THE FRONT. THUS WE ARE LOOKING AT
LIGHT NORTHERLY WINDS FOR NEW YEARS EVE...LIGHT ENOUGH WHERE SMOKE
DISPERSION WILL BE POOR FOR AREAS OF HEAVY FIREWORK ACTIVITY.

THE LIGHT NORTHERLY WINDS BECOMES LIGHT WESTERLY WINDS THURSDAY
NIGHT AND PERSIST THROUGH FRIDAY. A PASSING SURFACE TROUGH NORTH OF
THE ISLANDS MAY USHER IN A FEW SHOWERS AT THIS TIME.

THEN A STRONGER FRONT MAY MOVE OVER THE ISLANDS STARTING WITH KAUAI
AS EARLY AS FRIDAY AFTERNOON. BOTH THE ECMWF AND GFS ARE SHOWING
THIS TREND. AND THERE WILL BE SUFFICIENT UPPER LEVEL SUPPORT WITH
A VIGOROUS SHORTWAVE TROUGH MOVING ACROSS THE ISLAND CHAIN FROM WEST
TO EAST.

THE WINDS OVER THE SUMMITS REMAINS STRONG THIS HOUR HOVERING AT OR
JUST ABOVE 55 MPH AS SEVERAL SITES. THIS HIGH WIND WARNING IS GOOD
TO 6 AM HST SUNDAY.

&&

.AVIATION...
A MORE TYPICAL TRADE WIND PATTERN WILL BEGIN TO AFFECT THE ISLANDS
ON SUNDAY. VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
TAF FORECAST PERIOD.

STRONG MID LEVEL WINDS CONTINUE TO AFFECT THE SUMMITS OF THE BIG
ISLAND AND MAUI. AS A RESULT...AIRMET TANGO REMAINS IN EFFECT FOR
TEMPO MOD TURB OVER AND TO THE S AND SE OF THE SUMMITS.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH-FACING SHORES ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS THROUGH TUESDAY. CURRENTLY...A MODERATE NORTHWEST
SWELL WILL DIMINISH THROUGH SUNDAY...WHILE A SHORT-PERIOD NORTH
SWELL ARRIVES. THIS SWELL WILL SUBSIDE MONDAY THROUGH TUESDAY. A
NEW AND LARGER NORTHWEST SWELL IS EXPECTED TO BOOST THE SURF UP TO
NEAR ADVISORY LEVELS FROM TUESDAY THROUGH THURSDAY.

OVER THE COASTAL WATERS...WIND SPEEDS AND COMBINED SEAS ARE EXPECTED
TO REMAIN BELOW THE THRESHOLD FOR A SMALL CRAFT ADVISORY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION AND MARINE...LAU
AVIATION...JELSEMA

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.